Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A precomposition analysis of linear operators on $ l\sp p$

Author: Steve M. Hudson
Journal: Proc. Amer. Math. Soc. 111 (1991), 227-233
MSC: Primary 47B37; Secondary 47B38
MathSciNet review: 1031666
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a function $ g$, the operator that sends the function $ f(x)$ to the function $ f(g(x))$ is called a precomposition operator. If $ g$ preserves measure on its domain, at least approximately, then this operator is bounded on all the $ {L^p}$ spaces. We ask which operators can be written as an average of precomposition operators. We give sufficient, almost necessary conditions for such a representation when the domain is a finite set. The class of operators studied approximate many commonly used positive operators defined on $ {L^p}$ of the real line, such as maximal operators.

A major tool is the combinatorial theorem of distinct representatives, commonly called the marriage theorem. A strong connection between this theorem and operators of weak-type 1 is demonstrated.

References [Enhancements On Off] (What's this?)

  • [1] M. Hall, Jr., Combinatorial theory, John Wiley and Sons, New York, 1967. MR 840216 (87j:05001)
  • [2] G. H. Hardy and J. E. Littlewood, A maximal theorem with function-theoretic applications, Acta. Math. 54 (1930), 81-116. MR 1555303
  • [3] S. Hudson, Polynomial approximation in Sobolev spaces, Indiana Univ. Math. J. (to appear, 1990). MR 1052017 (91h:41007)
  • [4] G. Okikiolu, Aspects of the theory of bounded integral operators in $ {L^p}$ spaces, Academic Press, London, New York, 1971. MR 0445237 (56:3581)
  • [5] E. Stein, Singular integrals and differentiability properties of functions, Princeton University Press, Princeton, 1971. MR 0290095 (44:7280)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B37, 47B38

Retrieve articles in all journals with MSC: 47B37, 47B38

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society